Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 20, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Mar 2, 2021, 2:54 PM EST for Floyd County, Kentucky. It was in force for 27 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 2, 2021, 2:54 PM EST (19:54 UTC)
- Expired
- Mar 3, 2021, 5:55 PM EST
- In force
- 27 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Floyd County, KY
The radar
The Jackson,KY radar (KJKL), 54 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Levisa Fork at Prestonsburg (PSTK2). The gauge peaked at 40.50 ft at Mar 2, 2021, 6:00 AM EST.
- Action stage
- 22 ft
- Minor stage
- 40 ft
- Moderate stage
- 43 ft
- Major stage
- 46 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03209800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
303 WGUS83 KJKL 021954 RRA FLSJKL Flood Advisory National Weather Service Jackson KY 254 PM EST Tue Mar 2 2021 ...The National Weather Service in Jackson has issued a Flood Advisory for the following rivers in Kentucky... Levisa Fork Big Sandy River at Prestonsburg affecting Floyd County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 10 PM. && KYC071-030800- /O.NEW.KJKL.FL.Y.0020.210302T1954Z-210304T0600Z/ /PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 254 PM EST Tue Mar 2 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the Levisa Fork Big Sandy River at Prestonsburg. * From this afternoon to late Wednesday night. * At 12:45 PM EST Tuesday the stage was 39.7 feet. * Action stage is 22.0 feet. * Flood stage is 40.0 feet. * Forecast...The river is falling, but will continue to run high through Wednesday. * Impact...At 40.0 feet, low lying areas flood. && LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256 $$ GEOGERIAN
4 follow-up statements
944 WGUS83 KJKL 030131 RRA FLSJKL Flood Advisory National Weather Service Jackson KY 831 PM EST Tue Mar 2 2021 ...The Flood Advisory continues for the following rivers in Kentucky... Levisa Fork Big Sandy River at Prestonsburg affecting Floyd County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued 9 am Wednesday. && KYC071-031415- /O.CON.KJKL.FL.Y.0020.000000T0000Z-210304T0600Z/ /PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 831 PM EST Tue Mar 2 2021 ...The Flood Advisory remains in effect... The Flood Advisory continues for the Levisa Fork Big Sandy River at Prestonsburg. * Until late Wednesday night. * At 7:45 PM EST Tuesday the stage was 37.2 feet. * Action stage is 22.0 feet. * Flood stage is 40.0 feet. * Forecast...The river is falling, but will continue to run high through Wednesday. && LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256 $$ AR
648 WGUS83 KJKL 031212 FLSJKL Flood Advisory National Weather Service Jackson KY 712 AM EST Wed Mar 3 2021 ...The Flood Advisory continues for the following rivers in Kentucky... Levisa Fork Big Sandy River at Prestonsburg affecting Floyd County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 11 am today. && KYC071-031600- /O.CON.KJKL.FL.Y.0020.000000T0000Z-210304T0600Z/ /PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 712 AM EST Wed Mar 3 2021 ...The Flood Advisory remains in effect... The Flood Advisory continues for the Levisa Fork Big Sandy River at Prestonsburg. * Until late tonight. * At 6:45 AM EST Wednesday the stage was 30.2 feet. * Action stage is 22.0 feet. * Flood stage is 40.0 feet. * Forecast...The river is expected to fall to 18.0 feet early Sunday afternoon. && LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256 $$ KAS
518
WGUS83 KJKL 031523
FLSJKL
Flood Advisory
National Weather Service Jackson KY
1023 AM EST Wed Mar 3 2021
...The National Weather Service in Jackson has issued a Flood
Advisory for the following rivers in Kentucky...
Levisa Fork Big Sandy River at Paintsville affecting Johnson
County.
...The Flood Advisory continues for the following rivers in
Kentucky...
Levisa Fork Big Sandy River at Prestonsburg affecting Floyd
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 7 PM.
&&
KYC115-040330-
/O.NEW.KJKL.FL.Y.0024.210303T1523Z-210304T0600Z/
/PTVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1023 AM EST Wed Mar 3 2021
The National Weather Service in Jackson has issued a
* Flood Advisory for
the Levisa Fork Big Sandy River at Paintsville.
* From this morning to late tonight.
* At 9:45 AM EST Wednesday the stage was 34.2 feet.
* Action stage is 28.0 feet.
* Flood stage is 35.0 feet.
* Forecast...The river has fallen below flood stage but will
continue to run high into this evening.
* Impact...At 35.0 feet, low lying areas flood. The underpass at KY
40 is closed, separating the town east of the river. Left bank is
overtopped, flooding Bridge Street.
&&
LAT...LON 3769 8285 3778 8290 3802 8267 3797 8257
3778 8277 3774 8276
$$
KYC071-040330-
/O.CON.KJKL.FL.Y.0020.000000T0000Z-210304T0600Z/
/PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1023 AM EST Wed Mar 3 2021
...The Flood Advisory remains in effect...
The Flood Advisory continues for
the Levisa Fork Big Sandy River at Prestonsburg.
* Until late tonight.
* At 9:45 AM EST Wednesday the stage was 27.7 feet.
* Action stage is 22.0 feet.
* Flood stage is 40.0 feet.
* Forecast...The river is falling, but will continue to run high
into this evening.
* Impact...At 27.0 feet, flood gate is closed to the storm drain
system in Prestonsburg.
&&
LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256
$$
GEERTSON112 WGUS83 KJKL 032255 FLSJKL Flood Advisory National Weather Service Jackson KY 555 PM EST Wed Mar 3 2021 ...The Flood Advisory is cancelled for the following rivers in Kentucky... Levisa Fork Big Sandy River at Prestonsburg affecting Floyd County. KYC071-040000- /O.CAN.KJKL.FL.Y.0020.000000T0000Z-210303T2255Z/ /PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 555 PM EST Wed Mar 3 2021 ...The Flood Advisory for the Levisa Fork Big Sandy River at Prestonsburg has been cancelled... The Flood Advisory is cancelled for the Levisa Fork Big Sandy River at Prestonsburg. * At 4:45 PM EST Wednesday the stage was 21.0 feet. * Flood stage is 40.0 feet. * Forecast...The river will continue to fall. && LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 2, 1:14 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 2, 1:14 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 114 PM EST Tue Mar 2 2021 .UPDATE... Issued at 1134 AM EST TUE MAR 2 2021 The forecast generally remains on track today. Did lower the highs just a touch, given the slightly cooler trace to the observations, compared to forecast. Updates have been sent. UPDATE Issued at 712 AM EST TUE MAR 2 2021 All is calm out there this morning. Did make some minor adjustments to temperatures, but overall not much of a reason for an update. && .SHORT TERM...(Today through Wednesday) Issued at 315 AM EST TUE MAR 2 2021 Fairly zonal flow will dominate through the middle of the week, allowing temperatures to moderate. At the surface, strong surface high pressure will remain intact across the region allowing for mostly clear skies through the period. We will have a fast moving vort max passing to our south late tonight, but models are in better agreement on keeping precipitation and cloud cover all to our south. Temperatures will climb to around 50 after a chilly start, and will potentially reach 60 on Wednesday. With less cloud cover expected tonight, we should see temperatures drop off fairly nicely in the valleys with readings well into the 20s. .LONG TERM...(Wednesday night through Monday) Issued at 315 AM EST TUE MAR 2 2021 Quiet weather should persist from the short term period right through the long term. The models continue in unusually good agreement, even at longer range. Northwest flow aloft will bring a dry cold front through from the NNW Wednesday night and Thursday, but the change in temperatures will be modest as the heart of the air mass remains to our northeast. Another system, a large closed upper low currently well offshore of the California coast, should make its way east across the southeast CONUS at the end of the week. At this time, models continue to keep its precip to our south as it passes by on Saturday. Ridging at all levels then passes over to finish the weekend. On the back side of the surface ridge, warm air advection will be noticed on Monday, but without any significant moisture return. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 114 PM EST TUE MAR 2 2021 Nearby high pressure will provide for VFR conditions and light winds through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...KAS LONG TERM...HAL AVIATION...GEOGERIAN
Hazardous weather outlook, Mar 2, 3:02 AM EST, 11 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 302 AM EST Tue Mar 2 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031115- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 302 AM EST Tue Mar 2 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Flooding will continue along portions of the Kentucky, Cumberland, Red, Licking and Big Sandy river basins through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Flooding will continue along portions of the Kentucky and Cumberland river basins through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KAS/HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 10:03 PM EST | River Flood Warning | JKL | Floyd | 17 hr |
| Mar 1, 10:08 PM EST | River Flood Advisory | JKL | Bell | 11 hr |
| Mar 1, 10:18 PM EST | River Flood Advisory | JKL | Perry | 3 hr |
| Mar 1, 10:52 PM EST | River Flood Advisory | JKL | Pike | 8 hr |
| Mar 1, 11:31 PM EST | Areal Flood Warning | JKL | Breathitt | 8 hr |
| Mar 2, 1:14 AM EST | River Flood Advisory | JKL | Clay | 6 hr |
| Mar 2, 1:39 AM EST | River Flood Advisory | JKL | Magoffin | 10 hr |
| Mar 2, 1:57 PM EST | Flash Flood Watch | JKL | Breathitt | 8 hr |
| Mar 2, 4:59 PM EST | Areal Flood Warning | JKL | Martin | 25 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.